Kansas, 2019

Flash Flood and Hail in Kansas, August 24 to 25, 2019

August 24 to 25, 2019 · NWS DDC · 28 events in 10 counties and zones

Thunderstorms moved south from northern Kansas and interacted with a surface boundary across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms moved south from northern Kansas and interacted with a surface boundary across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 24, 1:04 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 24, 1:04 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
204 PM CDT Sat Aug 24 2019

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Sunday)
Issued at 153 PM CDT Sat Aug 24 2019

Convection developing across northern Kansas still looks likely
this afternoon ahead of a approaching 400mb PV anomaly and where
the better moisture and instability will be preset during the mid
to late day. This area of developing afternoon storms will move
southeast overnight across western and central Kansas as the
upper level wave moves along the mid level baroclinic zone. At
this time the CAMS seem to agree that this developing cluster of
storms will march south along and east of highway 283 during the
overnight hours. At this time am little concerned that this may
be a little too far east given the instability axis and 10-14c
700mb temperature gradient from the RAP earlier this afternoon.
Have therefore favored the highs chance along and east of HWY 283
but also will be keeping some higher pops going further west, just
in case.

CAMS also seem to be in decent agreement with the timing of this
event with a few isolated to widely scattered late day/evening
storms followed by the main cluster of thunderstorms after sunset.
Given the instability and shear late day/early evening these
isolated/widely scattered storms will be capable of producing
large hail (+2 inches) along with strong gusty winds. The threat
of severe weather will then shift to strong winds and heavy
rainfall after sunset as the main cluster of storms overnight
pass. Rainfall rates of 1 to 2 inches an hour possible which may
lead to some localized flash flooding.

The bulk of the overnight convection will be tapering off east of
a Larned to Coldwater line early Sunday morning as an upper level
trough moves into Central Kansas. Subsidence behind this upper
level trough will also bring clearing skies from west to east.
Based on clear skies and 850mb temperatures at 00z Monday the
highs Sunday afternoon are expected to comb back into the 90s
across much of southwest Kansas. Highs only in the 80s are
expected where the clouds will clear out last and that will be
east of a Dighton to Dodge City line.

.LONG TERM...(Sunday night through Saturday)
Issued at 153 PM CDT Sat Aug 24 2019

An upper level trough embedded in a northwest flow will move
across the northern plains late Sunday night/early Monday. As this
upper level system moves east into the Western Great Lakes Region
late Monday a surface cold front will move across southwest
Kansas. Exact timing of this frontal passage is still somewhat
unclear but ahead of this cold front the highs on Monday will be
in the lower 90s while north of this boundary some cooler 80 to 85
degree high temperatures will be possible.

A few scattered thunderstorms will also be possible late day
along this cold front. If the models are correct with the frontal
position by late Monday, then the area most favorable for these
storms will be near the Oklahoma border and across south central
Kansas.

This cool down early next week may be around for several days
given that both the GFS and ECMWF agree with another upper level
trough moving across the Northern Plains Tuesday which will bring
a reinforcement of cooler air into the Central Plains. Along will
the cooler temperatures continuing mid to late week there will
also be a chance for scattered rain showers or thunderstorms mid
to late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CDT Sat Aug 24 2019

Low clouds from earlier this morning were slow to erode as of 17z
today. Based on the latest satellite and BUFR soundings will
continue to favor improving conditions this afternoon but delay
VFR ceilings in the Dodge City until after 19z and Hays until
after 21z Saturday. The focus then shifts to a cluster of strong
to severe thunderstorms that will be crossing the Hays and Dodge
City areas during the overnight hours. CAMS seem to be in better
agreement with the timing and location of these storms and move
these storms across the Hays area between 01z and 05z Sunday.
These storms will then cross, or be near, the Dodge City area
between 04z and 07z Sunday. Isolated thunderstorms will be
possible at Garden City and Liberal between 23z Saturday and 03z
Sunday but the coverage of these storms will be limited. Strong
winds and very heavy rainfall and at least MVFR conditions will
accompany these storms. Following these storms it appears that
stratus will once again be an issue with IFR ceilings becoming
possible mainly in the Hays and near/east of Dodge City early
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  64  89  67 /  10  70  10  10
GCK  86  64  91  64 /  10  30  10   0
EHA  93  63  95  66 /  20  20  10   0
LBL  91  66  94  66 /  10  20  10   0
HYS  77  64  83  67 /  30  90  10  10
P28  84  67  85  69 /  10  80  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ030-031-043>046-
064>066-078>081-088>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 24, 2:14 AM CST, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CDT Sat Aug 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CDT Sat Aug 24 2019 /214 AM MDT Sat Aug 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

The possibility of discrete supercells and a line of storms are
possible tonight. The supercell thunderstorms will have the
potential for hail 2 inch in diameter or greater, thunderstorm
wind gusts to 60 mph, and isolated tornadoes. The storms in the
line will have mainly a thunderstorm wind gust threat of 60 mph or
greater. Flash flooding will be possible especially in areas that
have already saturated ground from previous rains as an additional
1 to 2 inches will be possible from tonight's storms.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

No widespread hazardous weather is expected.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 heavy rain, 5 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Ellis

When
August 24, 4:55 PM CST to 4:57 PM CST
Where
Ellis County, 5.29 mi NNE of Yocemento
Reported by
Social Media
Coordinates
38.970, -99.380

Hail, Hamilton

When
August 24, 6:10 PM MST
Where
Hamilton County, 3.01 mi SE of Medway
Measured
2.75 in hail
Reported by
Public
Coordinates
37.990, -101.830

Hail, Hamilton

When
August 24, 6:20 PM MST
Where
Hamilton County, 0.54 mi E of Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -101.740

Hail, Hamilton

When
August 24, 6:22 PM MST
Where
Hamilton County, 0.54 mi W of Syracuse
Measured
1.5 in hail
Reported by
Public
Coordinates
37.980, -101.760

Hail, Hamilton

When
August 24, 6:38 PM MST
Where
Hamilton County, Syracuse
Measured
1.5 in hail
Reported by
Public
Coordinates
37.980, -101.750

Hail, Hamilton

When
August 24, 6:39 PM MST
Where
Hamilton County, 10.38 mi S of Syracuse
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.830, -101.760

Hail, Hamilton

When
August 24, 6:43 PM MST
Where
Hamilton County, 4.87 mi S of Syracuse
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.910, -101.760

Hail, Hamilton

When
August 24, 6:45 PM MST
Where
Hamilton County, 8.36 mi S of Mayline
Measured
1.5 in hail
Reported by
Public
Coordinates
37.850, -101.690

Funnel Cloud, Hamilton

When
August 24, 6:52 PM MST to 6:55 PM MST
Where
Hamilton County, 4.87 mi S of Syracuse
Reported by
Storm Chaser
Coordinates
37.910, -101.760

There was a rotating wall cloud with funnel cloud observed.

Hail, Scott

When
August 24, 7:55 PM CST
Where
Scott County, 8.17 mi WSW of Shallow Water
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.320, -101.050

Hail, Hamilton

When
August 24, 7:00 PM MST
Where
Hamilton County, 11.99 mi SW of Kendall
Measured
1.5 in hail
Reported by
Public
Coordinates
37.790, -101.680

Hail, Scott

When
August 24, 8:20 PM CST
Where
Scott County, 13.24 mi SE of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.270, -100.720

Hail, Scott

When
August 24, 8:25 PM CST
Where
Scott County, 7.9 mi SSW of Grigston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -100.760

Heavy Rain, Rush

When
August 24, 9:00 PM CST to August 25, 3:00 AM CST
Where
Rush County, Bison
Reported by
Public
Coordinates
38.520, -99.200

Rainfall of 3.0 inches was observed.

Heavy Rain, Ellis

When
August 24, 9:00 PM CST to August 25, 3:00 AM CST
Where
Ellis County, 0.69 mi N of Hays
Reported by
Public
Coordinates
38.880, -99.320

Rainfall of 2.80 inches was observed.

Heavy Rain, Kiowa

When
August 24, 9:00 PM CST to August 25, 3:00 AM CST
Where
Kiowa County, Haviland
Reported by
Public
Coordinates
37.620, -99.100

Rainfall of 2.40 inches was observed.

Hail, Grant

When
August 24, 9:10 PM CST
Where
Grant County, 0.88 mi NW of Stano Station
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.580, -101.510

Hail, Trego

When
August 24, 9:35 PM CST
Where
Trego County, 0.69 mi N of Collyer
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.040, -100.120

Thunderstorm Wind, Ellis

When
August 24, 9:40 PM CST
Where
Ellis County, 1.48 mi NNW of Ellis
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.950, -99.560

Large branches and a fence were blown down by winds estimated to be 70 MPH.

Heavy Rain, Barber

When
August 24, 10:00 PM CST to August 25, 3:00 AM CST
Where
Barber County, 4.84 mi S of Sun City
Reported by
Public
Coordinates
37.310, -98.920

Rainfall of 2.77 inches was observed.

Heavy Rain, Barber

When
August 24, 10:00 PM CST to August 25, 3:00 AM CST
Where
Barber County, 1.38 mi S of Elm Mills
Reported by
Public
Coordinates
37.410, -98.680

Rainfall of 2.0 inches was observed.

Thunderstorm Wind, Ellis

When
August 24, 10:10 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.940, -99.560

Winds were estimated to be 60 to 70 MPH.

Thunderstorm Wind, Ellis

When
August 24, 10:35 PM CST
Where
Ellis County, 2.26 mi WNW of Hays
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.880, -99.360

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Ellis

When
August 24, 10:40 PM CST
Where
Ellis County, 1.75 mi SW of Hays
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -99.340

Thunderstorm Wind, Rush

When
August 24, 11:26 PM CST
Where
Rush County, 0.69 mi S of Shaffer
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.460, -99.080

Winds were estimated to be 65 to 70 MPH.

Hail, Pratt

When
August 25, 2:00 AM CST
Where
Pratt County, 3.5 mi N of Coats
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -98.820

Hail, Pawnee

When
August 25, 2:30 AM CST
Where
Pawnee County, Burdett
Measured
1 in hail
Reported by
Social Media
Coordinates
38.200, -99.520

Flash Flood, Ellis

When
August 25, 3:00 AM CST to 11:00 AM CST
Where
Ellis County, 3.51 mi WNW of Catharine to 0.77 mi WNW of Catharine
Cause
Heavy Rain
Reported by
Public
Coordinates
38.950, -99.280

Rainfall of 2.8 inches fell from 11 PM until 6 AM. Flooding of 1/2 mile wide was reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854280, 854281, 854282, 854283, 854284, 854285, 854286, 854288, 854289, 854291, 854290, 854292, 854293, 854306, 854309, 854310, 854294, 854295, 854296, 854307, 854308, 854297, 854298, 854299, 854301, 854302, 854303, 854305.